MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA NSC VALVE, REGULAR; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA NSC VALVE, REGULAR; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 42365
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 08/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the customer was having a shunt malfunction on one of their patients.According to the report, the device was stuck at a high setting, and if they couldn't get it working, they would have to take the patient to the operating room (or) to revise the system.It was stated they had repeatedly tried to adjust the setting of the valve, but it didn't seem to move.The manufacturer representative (rep) asked about their adjustment technique and verified that they had used both thestrata adjustment tools and the stratavarius system to attempt reprogramming.The rep offered a few pointers on the adjustment techniques and also told them they would come into the hospital to observe their process.Reportedly, once the rep was at the hospital and observed their programming technique, the valve was flickering between 2.0 and 2.5.They held the magnet closer and adjusted it back and forth.Afterwards, they attempted to reset the valve to 1.0 using the stratavarius programmer.At this attempt, the valve seemed to be set at 1.0.The rep verified the reading at 1.0.Radiology was then called in to perform a bedside confirmation x-ray of the valve.The x-ray was read and compared to their x-ray guide.The valve reading seemed to be set between 1.5 and 2.0.At that point, the resident adjusted the valve to 2.5 and confirmed the reading and then repeated the x-ray.The reading proved the valve to be set at 1.0 even though the setting read 2.5 with the stratavarius.Additional information received reported that apparently, after the patient was admitted into the hospital, another service ordered a magnetic resonance imaging (mri).Neurosurgery was not consulted about the mri.They attempted to adjust the valve on friday, and the rep was contacted early saturday morning.It was noted that the doctor was attempting to set the valve to 1.0, and the valve had been left in place.It was stated that the patient was doing well and had returned to baseline.The patient should be discharged in a day or two.
 
Additional Manufacturer Narrative
(b)(6) hospital.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received that reported hat the patient returned to the emergency room so the surgeon changed the valve from 1.0 to 1.5.The rep confirmed the settings were updated to 1.5.An x-ray was then performed that also confirmed the results.

Brand Name
STRATA NSC VALVE, REGULAR
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6847032
Report Number2021898-2017-00470
Device Sequence Number13468995
Product Code JXG
UDI-Device Identifier00643169466111
UDI-Public00643169466111
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K033850
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Model Number42365
Device Catalogue Number42365
Device Lot NumberD73367
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2017
Supplement Date Received by Manufacturer11/30/2017
Initial Report FDA Received Date09/06/2017
Supplement Report FDA Received Date12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Patient Weight84